Alert archive / New York / River Flood Warnings in 2014
River Flood Warning 16, NWS Burlington, VT
NWS Burlington, VT issued this river flood warning at May 17, 2014, 4:34 AM EDT for Clinton County, Essex County, New York. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- May 17, 2014, 4:34 AM EDT (08:34 UTC)
- Expired
- May 17, 2014, 4:51 PM EDT
- In force
- 12 hr
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Clinton County, NY, Essex County, NY
The radar
The Burlington radar (KCXX), 45 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point East Branch of the Ausable River at Au Sable Forks (ASFN6). The gauge peaked at 8.90 ft at May 17, 2014, 9:00 AM EDT.
- Action stage
- 6 ft
- Minor stage
- 7 ft
- Moderate stage
- 9 ft
- Major stage
- 11 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04275000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this river flood warning went out at May 17, 2:33 AM EDT, 2 hours 1 minute earlier.
Area forecast discussion, May 17, 2:33 AM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 233 AM EDT SAT MAY 17 2014 .SYNOPSIS... A COLD FRONT WILL MOVE SLOWLY ACROSS THE NORTH COUNTRY THROUGH TONIGHT...PASSING JUST EAST OF THE AREA DURING THE DAY ON SATURDAY. A WIDESPREAD SOAKING RAINFALL IS EXPECTED ALONG THE FRONT WITH THE RAIN FALLING HEAVILY AT TIMES. MAINLY DRY WEATHER AND A RETURN TO SEASONABLE TEMPERATURES IS EXPECTED LATER SATURDAY INTO SUNDAY BEFORE UNSETTLED SHOWERY CONDITIONS RETURN BY MONDAY AND TUESDAY...ESPECIALLY ACROSS NORTHERN AND EASTERN VERMONT. && .NEAR TERM /UNTIL 7 AM THIS MORNING/... AS OF 1211 AM EDT SATURDAY...NO MAJOR CHANGES TO GOING FORECAST ATTM. SLOW MVG FRONTAL PRECIP STILL MAINLY FEEDING INTO N NY WITH THE FAR EASTERN EDGE NOW WORKING INTO PORTIONS OF THE CVLY. OF CONCERN OVER THE NEXT FEW HRS WILL BE TO LARGE AREA OF PRECIP WORKING NORTHWARD THRU THE ALBANY NY AREA. CURRENT TRACK WOULD HAVE THIS PUSHING INTO AREAS OF THE ADIRONDACKS WHERE 1-2" OF RAIN HAS FALLEN. WILL MONITOR TO SEE IF WARNINGS ARE WARRANTED. REST OF FORECAST ON TRACK. PREVIOUS DISCUSSION...FRONTAL RAIN BAND MAKING VERY SLOW PROGRESS EWD ACROSS NRN NY INTO THE CHAMPLAIN VALLEY AT 0230Z. THE HEAVIEST AMTS THUS FAR HAVE BEEN LIMITED IN AREA TO THE CENTRAL ADIRONDACKS (SOUTH FACING SLOPES). HIGHEST REPORT IS 1.86" AT TUPPER LAKE...FOLLOWED BY 1.36" 7SE OF COLTON NY. EWD PROGRESS OF THE FRONT HAS BEEN DELAYED - IT APPEARS - BY FORMATION OF A MESOLOW VCNTY OF THE CATSKILLS...WHICH HAS KEPT NEAR SFC FLOW BACKED ACROSS WRN VT. THIS MESOLOW IS PROJECTED TO LIFT NWD ALONG THE SFC FRONT AND CROSS OUR AREA AROUND 06Z. THIS WOULD BE THE BEST TIME FOR THE HEAVIEST RAIN ACROSS THE NORTH COUNTRY...CONSISTENT WITH LATEST BTV WRF RUNS AND HRRR. AFTER THE PASSAGE OF THE MESOLOW...FRONTAL RAINBAND SHOULD ACCELERATE EWD AND ULTIMATELY CLEAR THE CT RIVER VALLEY BY 13Z SAT. STILL LOOKING AT 1.00" TO 2.00" RAINFALL TOTALS FOR MOST SECTIONS...WITH THE HIGHEST AMTS ACROSS THE SOUTH FACING SLOPES OF THE ADIRONDACKS. MAY SEE SOME POOR DRAINAGE/SMALL CREEK FLOODING IN SPOTS THRU THE ADIRONDACKS OVERNIGHT...THOUGH BASED ON FLASH FLOOD GUIDANCE AND FFMP STILL WELL BELOW ANY WARNING THRESHOLDS. WE WILL CONTINUE TO MONITOR. NO SIGNIFICANT CHANGES TO THE PREVIOUS FCST OTHER THAN TO ADJUST TIMING OF THE HEAVIEST RAINFALL AND ADJUST TEMPERATURES. && .SHORT TERM /7 AM THIS MORNING THROUGH SUNDAY NIGHT/... AS OF 353 PM EDT FRIDAY...SURFACE COLD FRONT WILL MAKE ITS WAY SLOWLY EAST SATURDAY MORNING WITH STEADIER RAINFALL/SHOWERS ENDING ACROSS VERMONT BY AFTERNOON. MAINLY DRY ACROSS SAINT LAWRENCE VALLEY AND TRENDING DRY BY MID MORNING IN THE WESTERN ADIRONDACKS. WITH MEAN FLOW ALOFT REMAINING SOUTHWESTERLY...ONLY A MODEST COOLDOWN EXPECTED WITH LATE AFTERNOON HIGHS MOSTLY IN THE 60S...WITH SOME LOWER 70S CONNECTICUT VALLEY. MAINLY DRY WEATHER EXPECTED SATURDAY NIGHT WITH PARTLY CLOUDY SKIES. IT WILL BE A BIT COOLER WITH LOWS RANGING FROM 30S ACROSS MUCH OF NORTHERN NEW YORK TO LOWER AND MID 40S IN VERMONT. ON SUNDAY INTO SUNDAY NIGHT VARIABLE CLOUD COVER CONTINUES AS UPPER TROUGH MOVES ACROSS THE FORECAST AREA. COULD SEE A FEW INSTABILITY DRIVEN AFTERNOON SHOWERS HERE AND THERE...ESPECIALLY ACROSS THE NORTHERN MOUNTAINS...BUT FOR THE MOST PART A GENERALLY DRY DAY IS EXPECTED. 850 MB TEMPS PROGGED TO BE ONLY AROUND +4C...SO IT WILL BE A BIT COOLER THAN SATURDAY. EXPECT VALLEYS HIGHS IN THE LOWER TO MID 60S WITH LOWS SUNDAY NIGHT RANGING FROM THE UPPER 30S TO THE MID 40S...WITH A FEW COOLER READINGS IN THE ADIRONDACKS. && .LONG TERM /MONDAY THROUGH FRIDAY/... AS OF 400 PM EDT FRIDAY...UPPER LEVEL LOW AND TROF PASSING EAST OF OUR FORECAST AREA ON MONDAY WILL BRING A CHANCE OF SHOWERS TO THE NORTH COUNTRY...MAINLY ACROSS VERMONT. MONDAY NIGHT AND TUESDAY AN UPPER LEVEL AND SURFACE RIDGE WILL BUILD INTO THE REGION...BRINGING DRIER WEATHER TO THE AREA. FROM TUESDAY NIGHT ONWARD THE WEATHER BECOMES MORE ACTIVE ONCE AGAIN. A LOW PRESSURE SYSTEM NORTH OF THE GREAT LAKES WILL DROP DOWN ACROSS OUR AREA ON EAST SIDE OF UPPER LEVEL RIDGE. THE GFS IS FASTER WITH THIS SYSTEM THAN THE ECMWF...THE GFS KEEPS US WET THROUGH THE END OF THE PERIOD. TEMPERATURES WILL BE NEAR NORMAL FOR DAYTIME MAX TEMPS AND A LITTLE WARMER THAN NORMAL FOR OVERNIGHT MIN TEMPS. && .AVIATION /07Z SATURDAY THROUGH WEDNESDAY/... THROUGH 06Z SUNDAY...A SLOW MOVING COLD FRONT ACROSS WESTERN VERMONT AT 06Z SATURDAY WILL MOVE SLOWLY EAST AND BE EAST OF VERMONT BY 15Z SATURDAY. MVFR/IFR CONDITIONS IN PERIODS OF HEAVY RAIN WILL COME TO AN END WITH CONDITIONS BECOMING VFR THROUGHOUT VERMONT AND NORTHERN NEW YORK BY 15Z SATURDAY. A WEAK RIDGE OF HIGH PRESSURE WILL SLOWLY BUILD INTO THE REGION FROM THE OHIO VALLEY THROUGH 06Z SUNDAY. OUTLOOK 06Z SUNDAY THROUGH WEDNESDAY...GENERALLY VFR CONDITIONS EXPECTED SATURDAY NIGHT...THOUGH SCATTERED DAYTIME HEATING-DRIVEN SHOWERS POSSIBLE SUNDAY THRU TUESDAY. MAINLY MVFR CEILINGS WITH VFR VISIBILITY WILL PREVAIL THRU TUESDAY. MOVE MVFR IN SHOWERS EXPECTED ON WEDNESDAY. && .HYDROLOGY... AS OF 350 PM EDT FRIDAY...A WIDESPREAD SOAKING RAINFALL IS EXPECTED ACROSS THE HYDROLOGICAL SERVICE AREA LATER TONIGHT. BLENDED MODEL QPF PROGS SUPPORT THE IDEA OF A SOLID 1-2 INCH EVENT WITH ISOLATED HIGHER TOTALS...ESPECIALLY OVER SOUTH FACING PORTION OF ADIRONDACKS AND ACROSS THE SOUTHERN GREEN MOUNTAINS. WITH RELATIVELY DRY ANTECEDENT CONDITIONS AND THE LACK OF DEEP/MOIST CONVECTIVE ELEMENTS...THE THREAT OF WIDESPREAD FLASH AND/OR MAINSTEM RIVER FLOODING IS LOW AT THIS TIME. HOWEVER...MODEST TO SIGNIFICANT WITHIN-BANK RISES ARE EXPECTED ON MANY AREA WATERWAYS BY LATER TONIGHT INTO SATURDAY MORNING. THIS WOULD INCLUDE THE AUSABLE RIVER AND THE OTTER CREEK. SOME MINOR POOR DRAINAGE FLOODING WILL ALSO BE POSSIBLE. && .MARINE... AS OF 350 PM EDT FRIDAY...GUSTY SOUTHERLY FLOW WILL PERSIST THROUGH THIS EVENING AVERAGING GENERALLY IN THE 15-25 KNOT RANGE. THIS WILL CREATE A LIGHT TO MODERATE CHOP ON THE BROAD LAKE AND IN BAYS/INLETS WITH OPEN SOUTHERLY EXPOSURES. BY LATER TONIGHT...WINDS TREND WESTERLY AND ABATE TO 10-15 KNOTS...LESSENING FURTHER STILL BY SATURDAY. VISIBILITY RESTRICTIONS BELOW 5 MILES ARE EXPECTED TONIGHT IN STEADIER/HEAVIER RAINFALL. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...RJS NEAR TERM...BANACOS/JN SHORT TERM...RJS LONG TERM...NEILES AVIATION...WGH/NEILES HYDROLOGY...JMG/RJS MARINE...RJS
Hazardous weather outlook, May 17, 3:57 AM EDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 357 AM EDT SAT MAY 17 2014 NYZ026>031-034-035-087-VTZ001>012-016>019-180800- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 357 AM EDT SAT MAY 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 16, 10:50 PM EDT, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1050 PM EDT FRI MAY 16 2014 NYZ029>031-034-170700- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX- INCLUDING THE CITIES OF...STAR LAKE...SARANAC LAKE... TUPPER LAKE...DANNEMORA...LAKE PLACID 1050 PM EDT FRI MAY 16 2014 ...PERIODS OF HEAVY RAIN AND MINOR FLOODING POSSIBLE OVERNIGHT... A SLOW-MOVING FRONT CONTINUES TO BRING A BAND OF MODERATE TO LOCALLY HEAVY RAINFALL ACROSS THE ADIRONDACKS OF NORTHERN NEW YORK AT 1045 PM. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES ADDITIONAL RAINFALL MOVING NORTHWARD FROM THE LOWER HUDSON VALLEY...WHICH WILL TRACK OVER THE ADIRONDACKS DURING THE NEXT 1 TO 3 HOURS. LOCALIZED RAINFALL AMOUNTS OF AN INCH TO LOCALLY 1.86 INCHES AT TUPPER LAKE NEW YORK HAVE ALREADY FALLEN. AN ADDITIONAL INCH OF RAIN IS POSSIBLE ACROSS PORTIONS OF FRANKLIN AND ESSEX COUNTIES IN NEW YORK...AND THIS COULD RESULT IN FLOODING OF POOR DRAINAGE AREAS AND SMALL CREEKS AND STREAMS. TRAVELERS ACROSS THE ADIRONDACKS OVERNIGHT SHOULD EXERCISE CAUTION. IF YOU ENCOUNTER WATER ACROSS A ROADWAY...DO NOT ATTEMPT TO CROSS AND CONTACT LAW ENFORCEMENT CONCERNING ANY OBSERVED FLOODING WHEN IT IS SAFE TO DO SO. BANACOS
Special weather statement, May 17, 12:54 AM EDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1254 AM EDT SAT MAY 17 2014 NYZ028-035-VTZ001-002-005-009-170900- EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN- WESTERN CHITTENDEN-WESTERN ADDISON- INCLUDING THE CITIES OF...PLATTSBURGH...PORT HENRY... TICONDEROGA...ALBURGH...SOUTH HERO...ST. ALBANS...BURLINGTON... MIDDLEBURY...VERGENNES 1254 AM EDT SAT MAY 17 2014 ...PERIODS OF HEAVY RAIN AND MINOR FLOODING POSSIBLE OVERNIGHT... A SLOW-MOVING FRONT IS BRINGING A BAND OF MODERATE TO LOCALLY HEAVY RAINFALL ACROSS THE ENTIRE CHAMPLAIN VALLEY AT 1245 AM. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES ADDITIONAL RAINFALL MOVING NORTHWARD FROM THE LOWER HUDSON VALLEY...WHICH WILL TRACK OVER THE AREA DURING THE NEXT 1 TO 3 HOURS. ADDITIONAL RAINFALL OVER AN INCH IS POSSIBLE ACROSS THE ENTIRE CHAMPLAIN VALLEY...AND THIS COULD RESULT IN FLOODING OF POOR DRAINAGE AREAS AND SMALL CREEKS AND STREAMS. TRAVELERS ACROSS THE CHAMPLAIN VALLEY OVERNIGHT SHOULD EXERCISE CAUTION. IF YOU ENCOUNTER WATER ACROSS A ROADWAY...DO NOT ATTEMPT TO CROSS AND CONTACT LAW ENFORCEMENT CONCERNING ANY OBSERVED FLOODING WHEN IT IS SAFE TO DO SO. JN
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:46 AM EDT | Tornado Warning | BTV | Caledonia, Lamoille, Orleans, Washington | 44 min |
Nearby
River Flood Warnings in New York, 2014Every river flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.